MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRA FIDUCIAL NEEDLE; FCG, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRA FIDUCIAL NEEDLE; FCG, BIOPSY NEEDLE KIT
Model Number G03793
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved could not confirm the report.However, we can confirm that the fiducial needle had several bends throughout the length of the device.The device was sent back with a red substance on the inside of the pouch and on the device.The stylet wire was returned with the device.The device was functionally tested and when the needle was attempted to be advanced, the needle would not advance out of the distal end of the sheath.The needle felt as if it were stuck or caught on the sheath while trying to advance.The device was placed down an olympus gf-uc160p (3.2 mm channel endoscope) and the device was advanced through the endoscope without resistance.The device was attached to the biopsy port.The handle of the device was manipulated, however the needle would not advance outside the distal tip of the sheath.Due to the needle not being able be advance outside the distal end of the sheath, the handle was disassembled on (b)(6) 2018 to verify the needle was intact.We can confirm that the needle was fully intact prior to disassembling the device.Upon removing the needle from the handle and the sheath of the device, the needle broke at the distal end of the threaded hub cannula where the needle is glued to the threaded hub cannula.The device was visually inspected and the needle exhibited multiple bends from 21 cm to 45 cm from the proximal end of the needle.The needle was placed side by side with the handle and the sheath to see where the needle bends were located inside the device.It appeared that the bends in the needle started in the middle section of the handle and ends near the base of the handle through the coiled sheath.While evaluating the needle a visual inspection was performed.The needle was significantly bent at the distal end.The user stated that only three (3) of the four (4) fiducials were deployed, however none of the fiducials were returned for evaluation.The bevel of the needle was uniform.It is possible that the device experienced excessive pressure causing the multiple bends throughout the needle.Additionally, the bends throughout the needle could have also caused the user to experience difficulty with advancing the needle through the endoscope.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use states: "identify desired site based on previous findings from endoscopy, radiography and/or ct scans.Slowly introduce needle into accessory channel of endoscope and advance in short increments.Ensure needle is completely retracted and locked in place.Note: bends or kinks in needle caused by improper introduction may result in the inability to deploy fiducials." it is possible that if the needle is against or inside a hard mass while the user applies force and manipulates the directional controls of the endoscope, it could contribute to severe bending of the needle near the distal end.This contributes to advancement and/or retraction difficulties.The instruction for use states: "attach device to endoscope accessory channel port." the instructions for use cautions the user: "failure to attach device prior to needle adjustment or extension may result in damage to endoscope." kinks in the needle can occur if the device experiences excessive pressure during product handling/preparation.Prior to distribution, all echotip ultra fiducial needles are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic ultrasonography (eus) procedure with fiducial placement, the physician used a cook echotip ultra fiducial needle.There was difficulty with the device not going into the endoscope.The user said it was hard to go into the endoscope, but they managed to get it in the endoscope.The first three (3) fiducials deployed but the fourth fiducial did not.It was said that "it was too short.It did not feel like it was long enough.There was no reportable information at this time.The device was disassembled in order to extend the needle on (b)(6) 2018 during the device evaluation.It was discovered there was a bend in the patient end of the needle.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
This report is being sent to correct section b4 date of this report from (b)(6) 2018 to 16-(b)(6) 2018 investigation evaluation: our laboratory evaluation of the product said to be involved could not confirm the report.However, we can confirm that the fiducial needle had several bends throughout the length of the device.The device was sent back with a red substance on the inside of the pouch and on the device.The stylet wire was returned with the device.The device was functionally tested and when the needle was attempted to be advanced, the needle would not advance out of the distal end of the sheath.The needle felt as if it were stuck or caught on the sheath while trying to advance.The device was placed down an olympus gf-uc160p (3.2 mm channel endoscope) and the device was advanced through the endoscope without resistance.The device was attached to the biopsy port.The handle of the device was manipulated, however the needle would not advance outside the distal tip of the sheath.Due to the needle not being able be advanced outside the distal end of the sheath, the handle was disassembled on (b)(6) 2018to verify the needle was intact.We can confirm that the needle was fully intact prior to disassembling the device.Upon removing the needle from the handle and the sheath of the device, the needle broke at the distal end of the threaded hub cannula where the needle is glued to the threaded hub cannula.The device was visually inspected and the needle exhibited multiple bends from 21 cm to 45 cm from the proximal end of the needle.The needle was placed side by side with the handle and the sheath to see where the needle bends were located inside the device.It appeared that the bends in the needle started in the middle section of the handle and ends near the base of the handle through the coiled sheath.While evaluating the needle, a visual inspection was performed.The needle was significantly bent at the distal end.The user stated that only three (3) of the four (4) fiducials were deployed, however none of the fiducials were returned for evaluation.The bevel of the needle was uniform.It is possible that the device experienced excessive pressure causing the multiple bends throughout the needle.Additionally, the bends throughout the needle could have also caused the user to experience difficulty with advancing the needle through the endoscope.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use states: "identify desired site based on previous findings from endoscopy, radiography and/or ct scans.Slowly introduce needle into accessory channel of endoscope and advance in short increments.Ensure needle is completely retracted and locked in place.Note: bends or kinks in needle caused by improper introduction may result in the inability to deploy fiducials." it is possible that if the needle is against or inside a hard mass while the user applies force and manipulates the directional controls of the endoscope, it could contribute to severe bending of the needle near the distal end.This contributes to advancement and/or retraction difficulties.The instructions for use states: "attach device to endoscope accessory channel port." the instructions for use cautions the user: "failure to attach device prior to needle adjustment or extension may result in damage to endoscope." kinks in the needle can occur if the device experiences excessive pressure during product handling/preparation.Prior to distribution, all echotip ultra fiducial needles are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic ultrasonography (eus) procedure with fiducial placement, the physician used a cook echotip ultra fiducial needle.There was difficulty with the device not going into the endoscope.The user said it was hard to go into the endoscope, but they managed to get it in the endoscope.The first three (3) fiducials deployed but the fourth fiducial did not.It was said that "it was too short.It did not feel like it was long enough.There was no reportable information at this time.The device was disassembled in order to extend the needle on (b)(6) 2018during the device evaluation.It was discovered there was a bend in the patient end of the needle.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
ECHOTIP ULTRA FIDUCIAL NEEDLE
Common Device Name
FCG, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7646681
Report Number1037905-2018-00278
Device Sequence Number13830971
Product Code FCG
UDI-Device Identifier00827002037939
UDI-Public(01)00827002037939(17)190208(10)W4024997
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other Caregivers
Type of Report Initial,Followup
Report Date (Section B) 05/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/08/2019
Device Model NumberG03793
Device Catalogue NumberECHO-22-F
Device Lot NumberW4024997
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2018
Initial Date Received by Manufacturer 06/05/2018
Supplement Date Received by Manufacturer06/05/2018
Initial Report FDA Received Date06/28/2018
Supplement Report FDA Received Date07/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ENDOSCOPE, UNKNOWN MODEL